Advertisement

Zero-Sum \(K_m\) Over \({{{\mathbb {Z}}}}\) and the Story of \(K_4\)

  • Yair Caro
  • Adriana Hansberg
  • Amanda MontejanoEmail author
Original Paper
  • 13 Downloads

Abstract

We prove the following results solving a problem raised by Caro and Yuster (Graphs Comb 32:49–63, 2016). For a positive integer \(m\ge 2\), \(m\ne 4\), there are infinitely many values of n such that the following holds: There is a weighting function \(f:E(K_n)\rightarrow \{-1,1\}\) (and hence a weighting function \(f: E(K_n)\rightarrow \{-1,0,1\}\)), such that \(\sum _{e\in E(K_n)}f(e)=0\) but, for every copy H of \(K_m\) in \(K_n\), \(\sum _{e\in E(H)}f(e)\ne 0\). On the other hand, for every integer \(n\ge 5\) and every weighting function \(f:E(K_n)\rightarrow \{-1,1\}\) such that \(|\sum _{e\in E(K_n)}f(e)|\le \left( {\begin{array}{c}n\\ 2\end{array}}\right) - 2h(n)\), where \(h(n)=(n+1)\) if \(n \equiv 0\) (mod 4) and \(h(n)=n\) if \(n \not \equiv 0\) (mod 4), there is always a copy H of \(K_4\) in \(K_n\) for which \(\sum _{e\in E(H)}f(e)=0\), and the value of h(n) is sharp.

Keywords

Zero-sum Ramsey theory Complete subgraphs Pell equation 

Mathematics Subject Classification

05C55 05C15 11D09 

Notes

Acknowledgements

We would like to thank our colleague Florian Luca for some fruitful discussions concerning some results of this work. We also thank the anonymous referees for their suggestions and comments that helped improving the final presentation of this paper. Adriana Hansberg was partially supported by PAPIIT IA103217, PAPIIT IN111819 and CONACyT project 219775. Amanda Montejano was partially supported by PAPIIT IN114016, PAPIIT IN116519 and CONACyT project 219827. Finally, we would like to acknowledge the support from Center of Innovation in Mathematics, CINNMA A.C.

References

  1. 1.
    Alon, N., Caro, Y.: On three zero-sum Ramsey-type problems. J. Graph Theory 17, 177–192 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Balister, P., Caro, Y., Rousseau, C., Yuster, R.: Zero-sum square matrices. Eur. J. Comb. 23, 489–497 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bialostocki, A., Dierker, P.: Zero sum Ramsey theorems. Congr. Numer. 70, 119–130 (1990)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bialostocki, A., Dierker, P.: On zero sum Ramsey numbers: multiple copies of a graph. J. Graph Theory 18, 143–151 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Caro, Y.: A complete characterization of the zero-sum (mod 2) Ramsey numbers. J. Comb. Theory Ser. A 68, 205–211 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Caro, Y.: Zero-sum problems—a survey. Discrete Math. 152, 93–113 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Caro, Y., Hansberg, A., Montejano, A.: Unavoidable chromatic patterns in 2-colorings of the complete graph. arXiv:1810.12375 (2018)
  8. 8.
    Caro, Y., Yuster, R.: The characterization of zero-sum (mod 2) bipartite Ramsey numbers. J. Graph Theory 429, 151–166 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Caro, Y., Yuster, R.: The uniformity space of hypergraphs and its applications. Discrete Math. 202, 1–19 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Caro, Y., Yuster, R.: On zero-sum and almost zero-sum subgraphs over \(\mathbb{Z}\). Graphs Comb. 32, 49–63 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cohn, J.H.E.: The Diophantine equation \(x^4-Dy^2=1\), II. Acta Arith. 78(4), 401–403 (1997)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Draziotis, K.A.: The Ljunggren equation revisited. Colloq. Math. 109, 9–11 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fűredi, Z., Kleitman, D.: On zero-trees. J. Graph Theory 16, 107–120 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Schrijver, A., Seymour, P.D.: A simpler proof and a generalization of the zero-trees theorem. J. Comb. Theory Ser. A 58, 301–305 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Smarandache, F.: On the Diophantine equation \(x^2=2y^4-1\). J. Octogon Math. Mag. 3(1), 14–15 (1995)MathSciNetGoogle Scholar
  16. 16.
    Steiner, R., Tzanakis, N.: Simplifying the solution of Ljunggren’s equation \(X^2+1=2Y^4\). J. Number Theory 37(2), 123–132 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Wilson, R.M., Wong, T.W.H.: Diagonal forms of incidence matrices associated with \(t\)-uniform hypergraphs. Eur. J. Comb. 35, 490–508 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Wong, T.W.H.: Diagonal forms and zero-sum (mod 2) bipartite Ramsey numbers. J. Comb. Theory Ser. A 124, 97–113 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Japan KK, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Haifa-OranimTivonIsrael
  2. 2.Instituto de MatemáticasUNAM JuriquillaQuerétaroMexico
  3. 3.UMDI, Facultad de CienciasUNAM JuriquillaQuerétaroMexico

Personalised recommendations